In DepthBiomedicine

Autoimmune diseases surface after cancer treatment

See allHide authors and affiliations

Science  17 Nov 2017:
Vol. 358, Issue 6365, pp. 852
DOI: 10.1126/science.358.6365.852

You are currently viewing the summary.

View Full Text

Log in to view the full text

Log in through your institution

Log in through your institution

Summary

A new class of cancer drugs is causing autoimmune diseases in some patients, as described last week at the Society for Immunotherapy of Cancer meeting in Oxon Hill, Maryland. Known as checkpoint inhibitors, these medicines rev up the immune system to fight cancer, with sometimes remarkable results. But physicians are now seeing a nasty, if treatable, side effect: the rapid onset of conditions including thyroid disease, colitis, and type 1 diabetes, which all result from an immune attack on the body’s own tissues. As cases mount, researchers across specialties are intensifying efforts to figure out whether certain cancer patients on checkpoint inhibitors are at higher risk—and to learn from this unusual side effect how other autoimmune attacks erupt.